Alert archive / California / Flash Flood Warnings in 1998

Flash Flood Warning 28, NWS San Diego, CA

August 12, 1998Riverside County, California

NWS San Diego, CA issued this flash flood warning at Aug 12, 1998, 1:49 PM PDT for Riverside County, California. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 1998, 1:49 PM PDT (20:49 UTC)
Expired
Aug 12, 1998, 2:45 PM PDT
In force
56 min
Issued by
NWS San Diego, CA
Area
Whole counties

County Riverside County, CA

The radar

The San Diego radar (KNKX), 134 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 1998-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 1998-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-642 J/kg
Mixed-layer LCL
1304 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGX 122050
FFWSAN
CAC065-122145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
149 PM PDT WED AUG 12 1998

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN RIVERSIDE COUNTY

* UNTIL 245 PM PDT

* AT 145 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
  HEAVY RAIN BETWEEN IDYLLWILD AND PINE COVE. THE STORM WAS
  NEARLY STATIONARY.

* IMPACTED AREAS WILL BE HIGHWAY 243 AND HIGHWAY 74 IN THE BANNING
  PASS AREA.

  DONT DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN
  AUTOMOBILES.

  SMALL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 1:40 PM PDT, 9 minutes earlier.

Area forecast discussion, Aug 12, 1:40 PM PDT, 9 minutes before
SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT WED AUG 12 1998

                         ...SYNOPSIS...

A MOIST UNSTABLE AIR MASS WILL CONTINUE SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS IN THE MOUNTAINS AND DESERTS. A FEW STORMS
COULD DRIFT OFF THE MOUNTAINS INTO THE INLAND VALLEYS THIS AFTERNOON
AND AGAIN THURSDAY. A SHALLOW MARINE LAYER WILL REDEVELOP FOR AREAS
OF COASTAL LOW CLOUDS AND DENSE FOG THURSDAY NIGHT AND FRIDAY
MORNING. OTHERWISE...HIGH PRESSURE ALOFT WILL CONTINUE WARM AND HUMID
WEATHER THROUGH THURSDAY THEN SLIGHTLY COOLER FRIDAY AS THE HIGH
WEAKENS.

                        ...DISCUSSION...

GUST FRONT FROM THUNDERSTORM IN SW AZ MOVED ACROSS MOST OF CWA EARLY
THIS AM. 12Z NKX SOUNDING UNSTABLE WITH 1.76 INCH PRECIPITABLE WATER.
ELY FLOW ALOFT TURNS SLY AROUND 500 MB. DEW POINTS IN LOW 70S IN SRN
DESERTS. WEAK PRESSURE CHANGES ACROSS W AND ONLY ABOUT 3 MB ONSHORE
SAN-IPL. REMNANTS OF FRANK FINALLY PULLING OUT TO HE WNW WHICH WILL
ALLOW LOW CLOUDS/FOG TO GET CLOSER TO COAST. ANOTHER GUST FRONT
MOVING ACROSS SBD DESERTS HELPING TO KICK OFF THUNDERSTORMS IN SBD
MOUNTAINS. STRONGEST AFTERNOON THUNDERSTORMS OVER SBD AND NRN RIV
MOUNTAINS.

MODELS SHOWING SAME GENERAL PATTERN BUT ETA HAS BEEN HANDLING DETAILS
A LITTLE BETTER AND WILL LIKELY CONTINUE TO DO SO. NO NEW MESO ETA
AVAILABLE. STRONG UPPER HI REMAINS CENTERED OVER NV WITH ELY FLOW
OVER OUR ARE COMING AROUND BOTTOM. WEAK LOW/ELY WAVE NEAR TUS THIS AM
SLOWLY DRIFTS W TODAY AND WILL BRING WEAK PVA INTO BY THU AM...BUT
SYNOPTIC SCALE MODELS PROBABLY DO NOT KNOW WHAT TO DO WITH THIS
FEATURE. OROGRAPHIC LIFT WILL CONTINUE TO BE MAIN MECHANISM TO CAUSE
SCATTERED THUNDERSTORMS EACH DAY. SOME COULD DRIFT INTO INLAND
VALLEYS ON ELY FLOW AGAIN THIS AFTERNOON AND AGAIN THU AFTERNOON.
THERMALS IN DESERTS SHOULD ALSO BE STRONG ENUF TO KICK OFF
CONVECTION. WITH EQUILIBRIUM LEVEL NEAR 40K FT WILL NEED VILS INTO
MID 40S TO GET SEVERE HAIL...BASED ON VIL DENSITY. ALSO...FREEZING
LEVEL NEAR 15K FT SO HAIL WILL HAVE A DEEP WARM AIR MASS TO MELT
THRU. SO BIGGEST PROBLEMS WILL BE HEAVY RAIN/POSSIBLE FLASH FLOODING
MOUNTAINS/DESERTS AND STRONG GUSTY WINDS NEAR THUNDERSTORMS INTO THIS
EVE AND AGAIN THU AFTERNOON/EVE. MODELS INDICATING A LITTLE DRYING
THU BUT WOULD NOT COUNT ON IT AND SHOULD STILL GET THUNDERSTORMS AT
LEAST IN THE MOUNTAINS/DESERTS. AREAS OF LOW CLOUDS/DENSE FOG HAS A
BETTER CHANCE OF REACHING COAST LATE THU PM/FRI AM. HI WEAKENS FRI
AND FLOW ALOFT EXPECTED TO TURN WLY ALOFT FRI WHICH SHOULD KEEP
THUNDERSTORMS CONFINED TO MOUNTAINS/DESERTS. STRONGER ONSHORE FLOW
SHOULD ALSO BRING SOME COOLING FRI...ESPECIALLY W OF MOUNTAINS.

LONGER RANGE PROGS INDICATING DECREASING RH END OF WEEK AND DRIER SW
FLOW ALOFT BY EARLY NEXT WEEK.

SAN UU 072/084 070/081 069 040000

ATKIN

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 1:33 PM PDTFlash Flood WarningSGXSan Bernardino57 min
Aug 12, 2:11 PM PDTSevere Thunderstorm WarningSGXRiverside49 min
Aug 12, 3:47 PM PDTSevere Thunderstorm WarningSGXSan Diego73 min

Nearby

Flash Flood Warnings in California, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.